Illinois, 2002

Damaging Wind in Illinois, June 24, 2002

June 24, 2002 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 24, 12:25 PM CST, 7 hours 20 minutes earlier.

Area forecast discussion, Jun 24, 12:25 PM CST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CDT MON JUN 24 2002

THE FORECAST CHALLENGE WILL BE TIMING AND LOCATION OF SHOWERS AND
STORMS ALL PERIODS.

TAKING A LOOK AT THE 24/12Z UPPER AIR/PROFILER DATA A CLOSED 5H LOW
WAS POSITIONED OVER SOUTHERN LA. BEST HEIGHT FALLS /3 DAM/ WERE
LOCATED WSW OF THIS LOW OVER SOUTH-CENTRAL TX. WITH LACK OF ANY
SIGNIFICANT STEERING WINDS...WOULD ANTICIPATE THIS LOW TO SLOWLY
MOVE WSW. MUCH OF CONUS CONTINUED TO BE UNDER A FAIRLY STAGNANT
WEATHER PATTERN. THE BEST JET ACTION CONTINUES TO BE ACROSS CANADA
AND NEW ENGLAND. ONE SHORTWAVE TROUGH WAS MOVING ACROSS MANITOBA
WITH ANOTHER NEAR THE MOUTH OF THE ST. LAWRENCE SEAWAY.

COMPARED TO 24 HOURS AGO...7H TEMPS HAVE DROPPED A DEGREE OR TWO
INTO THE 6-7 C RANGE...85H DEW PTS ACROSS THE FORECAST AREA /FA/
HAVE JUMPED INTO THE 13-14 C RANGE...AND SURFACE DEW POINTS ARE
AROUND 70 DEG F. THANKS FOR THESE CHANGES GOES OUT TO OUR BEING ON
THE NORTHEAST SIDE OF THE LA LOW...WHERE ADVECTION OF COOLER AND
MOISTER CONDITIONS HAS TAKEN PLACE. GIVEN ISOLATED TO WIDELY
SCATTERED SHOWER ACTIVITY DEVELOPED YESTERDAY AFTERNOON ACROSS
TENNESSEE...BELIEVE THAT GIVEN OUR MORE UNSTABLE CONDITIONS
TODAY...THE SAME THING WILL HAPPEN TODAY PRIMARILY OVER MY SOUTHEAST
COUNTIES BY THIS AFTERNOON AND LAST UNTIL SUNSET. YESTERDAY/S
SHOWERS WERE DIURNAL AND WITH LACK OF ANY UPPER LEVEL
SUPPORT...BELIEVE THE CASE WILL BE THE SAME TODAY. THE APPROACH OF
BETTER UPPER AND LOWER LEVER DYNAMICS INTERACTING WITH AN ALREADY
MOIST LOW LEVEL...SHOULD RESULT IN BETTER CHANCES OF SHOWERS AND
THUNDERSTORMS THURSDAY AND FRIDAY.

RUC40 FORECAST SOUNDINGS FOR THE KHOP AREA SUGGEST SURFACE BASED
CONVECTION WILL TAKE PLACE WITH CAPES IN THE 3500-4000 J/KG RANGE
AND LI VAULES OF -7 TO -8. FREEZING LEVELS AND WET-BULB ZERO HEIGHTS
ARE EXPECTED TO BE AROUND 14.5 KFT ASL AND 12.5 KFT ASL RESPECTIVELY.
SO...WOULD NOT ANTICIPATE ANY SEVERE STORMS LEST VIL VALUES TOP 65
G/KG AND THE HEIGHT OF THE 50 DBZ CORE EXCEEDS 34.0 KFT ASL. WHAT
MIGHT BE A CONCERN WOULD BE HEAVY RAIN POTENTIAL. WITH RELATIVELY
SLOW STEERING WINDS AND PRECIPITABLE WATER VALUES PROGGED TO BE
BETWEEN 1.5 AND 1.75 INCHES...ISOLATED LOCALLY HEAVY RAIN LOOKS
POSSIBLE. LATEST FFG VALUES SUGGEST 2.5 TO 3.0 INCHES/HR AMOUNTS
WOULD BE NEEDED FOR ANY FLASH FLOODING. HOWEVER...GIVEN THIS AND THE
ISOLD/WDLY SCT NATURE OF THE EXPECTED CONVECTION...WILL NEITHER
ISSUE ANY WATCHES NOR MENTION LOCALLY HEAVY RAIN IN THE ZONES.

MODEL GUIDANCE CONTINUES TO BE IN GOOD AGREEMENT OF INCHING THE LA
LOW WESTWARD INTO EASTERN TEXAS BY TUESDAY MORNING WHERE IT WILL
REMAIN NEARLY STATIONARY THROUGH WEDNESDAY. DURING THIS TIME
PERIOD I AM EXPECTING LITTLE CHANGE IN OUR WEATHER PATTERN. LOW
TEMPERATURES AROUND OR A LITTLE HIGHER THAN 70 DEGREES LOOKS
PROMISING TONIGHT AND TUESDAY NIGHT...WITH DAYTIME HIGH TEMPERATURES
NEAR THE 90 DEGREE MARK TUESDAY AND WEDNESDAY. ALSO LATE AFTERNOON
DIURNAL CONVECTION WILL STILL LOOKS PROMISING THROUGH THIS TIME.
MODEL GUIDANCE SEEMS TO HAVING TROUBLE WITH THE QPF VALUES GIVEN THE
EXPECTED ISOLD/WDLY SCT NATURE OF THE EXPECTED PRECIP. EVEN THE
MESO-ETA IS BEING BROADBRUSH WITH ITS QPF CONTOURS. FOR EXAMPLE
BETWEEN 24/15-18Z...THE ENTIRE FA SHOULD HAVE RECEIVED SOME AMOUNT
OF RAIN...IN PARTICULAR KENTUCKY. IN REALITY...CONVECTION HASN/T
EVEN FIRED ACROSS ANY PART OF THE THE AREA AS OF 24/18Z. SO
CONCERNED THAT THE 40-50 DAYTIME POPS THE VARIOUS MOS HAS BEEN
SPITTING OUT...IS OVERDONE. WILL CONTINUE WITH OUR CURRENT FORECAST
OF AFTERNOON 30 POP...20 POP IN THE EVENING TO COVER ANY DYING
CONVECTION DURING THE POST ZERO-Z HOUR.

BY LATE WEDNESDAY INTO THURSDAY NIGHT...AN UPPER LEVEL SHORTWAVE
THROUGH IS PROGGED TO HEAD SOUTHEAST INTO THE GREAT LAKES REGION.
THIS FEATURE IS EXPECTED TO MERGE WITH THE CLOSED LOW TO OUR
SOUTHWEST YIELDING A NEW ENGLAND TO GULF COAST TROUGH OVER THE AREA
BY THURSDAY AFTERNOON. THIS SYSTEM ALSO LOOKS TO BRING A COLD FRONT
INTO AT LEAST THE NORTHERN HALF OF THE THE AREA BY THURSDAY
AFTERNOON...BUT AS THE CASE IS AROUND HERE THIS TIME OF YEAR...THE
FRONT THEN LOOKS TO WASH OUT OVER THE AREA BY FRIDAY.

FROM THE WEEKEND INTO MONDAY THE GENERAL NORTHERN HEMISPHERIC
CIRCULATION AMONG THE VARIOUS MODELS ARE IN FAIRLY GOOD AGREEMENT OF
HAVING A LONG WAVE TROUGH OFF THE PACIFIC NORTHWEST COAST OF THE
U.S...ONE OVER EASTERN CANADA...AND AN UPPER RIDGE POSITIONED OVER
THE ROCKIES. THE PATTERN OVER OUR AREA AND THE CENTRAL PLAIN STATES
LOOKS MORE AMBIGUOUS CONCERNING THE UPPER LEVEL PATTERN. THE MODELS
ARE HAVING A HARD TIME WITH WHETHER OR NOT THE CURRENT LA CLOSED LOW
WILL GET FULLY EJECTED EASTWARD WITH THE PASSAGE OF THE SHORTWAVE
TROUGH PROGGED TO PASS OVER THE AREA THURSDAY/FRIDAY. THE VARIOUS
GUIDANCE SUGGEST THAT IT WON/T BE EJECTED FULLY...BUT INSTEAD HAVE
SOME REMNANTS OF THIS FEATURE POSITIONED SOMEWHERE FROM THE MISSOURI
RIVER BASIN TO THE LOWER MISSISSIPPI RIVER BASIN. WITH THIS
POTENTIAL SOURCE OF WEAK UPPER LEVEL LIFT AND A NON-DEFINED WASHED
OUT SURFACE FRONT NEAR THE AREA...ALONG WITH LOW LEVEL MOISTURE
EXPECTED TO ENTRENCHED OVER THE AREA...THE CHANCES FOR DIURNAL
SHOWERS AND THUNDERSTORMS LOOK TO CONTINUE INTO MONDAY.
HOWEVER...BELIEVE THAT THE CHANCES FOR THESE SHOWERS AND STORMS WILL
BE MORE OF THE ISOLD/WDLY SCT VARIETY RATHER THAN THE 30 TO 40 POP
VARIETY AS CURRENTLY REFLECTED IN OUR CCF. GIVEN THIS WILL CUT POPS
TO 20 PERCENT FROM SATURDAY ONWARD.

.PAH...NONE.

SLEIGHTER

In the hours before

Special weather statement, Jun 24, 2:02 PM CST, 5 hours 43 minutes before
MOZ111-242030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
302 PM CDT MON JUN 24 2002

...THUNDERSTORMS WITH VERY HEAVY RAIN AND GUSTY WINDS LIKELY NEAR
BETWEEN BENTON AND NEW HAMBURG MISSOURI THROUGH 330 PM...

AT 255 PM...AN ISOLATED THUNDERSTORM...CAPABLE OF PRODUCING HEAVY
RAINFALL IN EXCESS OF AN INCH AN HOUR...GUSTY WINDS IN EXCESS OF 40
MPH...AND THE POTENTIAL FOR PEA TO MARBLE SIZE HAIL...BETWEEN BENTON
AND NEW HAMBURG. THE RAIN WAS MOVING NORTH BETWEEN 5 AND 10 MPH.

THIS STORM WILL LIKELY AFFECT TRAVELERS ALONG ROUTE 61 NORTH OF
BENTON THROUGH 330 PM.
Special weather statement, Jun 24, 3:12 PM CST, 4 hours 33 minutes before
MOZ111-242200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
412 PM CDT MON JUN 24 2002

...THUNDERSTORMS WITH SMALL HAIL...VERY HEAVY RAIN AND GUSTY
WINDS LIKELY NEAR BENTON MISSOURI THROUGH 500 PM...

AT 410 PM...PADUCAH RADAR DETECTED A STRONG THUNDERSTORM NEAR
BENTON MISSOURI. IT WAS MOVING SLOWLY NORTHWEST AT ABOUT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...GUSTY
WINDS TO 45 MPH...AND POSSIBLY SOME SMALL HAIL. IT WILL
AFFECT THE BENTON AREA...AND MAY ALSO IMPACT ORAN AND NEW
HAMBURG.
Special weather statement, Jun 24, 6:51 PM CST, 54 minutes before
KYZ022-250135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
751 PM CDT MON JUN 24 2002

...THUNDERSTORMS WITH SMALL HAIL...VERY HEAVY RAIN AND GUSTY
WINDS LIKELY NEAR ALLEGRE KENTUCKY IN TODD COUNTY THROUGH 830
PM...

AT 750 PM...PADUCAH RADAR DETECTED A STRONG THUNDERSTORM JUST
NORTH OF ELKTON...MOVING NORTHWEST TOWARD ALLEGRE AT ABOUT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...GUSTY
WINDS TO 45 MPH...AND POSSIBLY SOME SMALL HAIL. IT WILL
AFFECT THE ALLEGRE AREA...AND MAY ALSO IMPACT CLIFTY AND
KIRKMANSVILLE.
Special weather statement, Jun 24, 7:01 PM CST, 44 minutes before
ILZ075>078-081>083-087-INZ081-082-085>088-KYZ014-018-019-250300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
801 PM CDT MON JUN 24 2002

...WATCH OUT FOR GUSTY WINDS FROM THUNDERSTORMS...

AT 755 PM...PADUCAH RADAR DETECTED SCATTERED SHOWERS AND
THUNDERSTORMS IN SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA...
ESPECIALLY ALONG THE INTERSTATE 64 CORRIDOR. THE STORMS WERE
DRIFTING SLOWLY TO THE NORTHWEST AT 5 TO 10 MPH.

AT AROUND 715 PM...SKYWARN SPOTTERS ESTIMATED 40 TO 50 MPH WITH A
COLLAPSING THUNDERSTORM IN DARMSTADT INDIANA.

THE STORMS SHOULD BE DIMINISHING AFTER SUNSET...BUT THEY COULD STILL
PRODUCE A LOCALIZED STRONG WIND GUST BEFORE THEY DIMINISH. THIS
COULD DOWN SOME TREE LIMBS OR POSSIBLY EVEN A FEW TREES...BUT THE
WIND SHOULD BE SHORT-LIVED.
Special weather statement, Jun 24, 7:12 PM CST, 33 minutes before
KYZ012-013-016-017-021-022-250230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
812 PM CDT MON JUN 24 2002

...WATCH OUT FOR GUSTY WINDS FROM THUNDERSTORMS...

AT 810 PM...PADUCAH RADAR DETECTED SOME STRONG STORMS AROUND
ALLEGRE IN TODD COUNTY...MOVING NORTHWEST AT 5 TO 10 MPH.

THESE STORMS WILL BE MOVING INTO CHRISTIAN COUNTY AND WILL AFFECT
COMMUNITIES FROM AROUND HOPKINSVILLE...NORTH TO CROFTON AND FRUIT
HILL...BETWEEN 830 AND 930 PM. GUSTY WINDS...LOCALLY HEAVY
RAIN...SMALL HAIL...AND FREQUENT LIGHTNING MAY ACCOMPANY THE STORMS.

THE STORMS SHOULD BE DIMINISHING AFTER SUNSET...BUT THEY COULD STILL
PRODUCE A LOCALIZED STRONG WIND GUST BEFORE THEY DIMINISH. THIS
COULD DOWN SOME TREE LIMBS OR POSSIBLY EVEN A FEW TREES...BUT THE
WIND SHOULD BE SHORT-LIVED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 24, 7:45 PM CST
Where
Franklin County, 1 mi E of Whittington
Measured
50 kt (58 mph)
Reported by
BROADCAST MEDIA
Coordinates
38.083, -88.883

Trees were blown down in an area about one square mile.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294506.